Alert archive / New Mexico / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 2, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at May 15, 1997, 7:34 PM MDT for Luna County, New Mexico. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 15, 1997, 7:34 PM MDT (01:34 UTC)
- Expired
- May 15, 1997, 8:15 PM MDT
- In force
- 41 min
- Issued by
- NWS El Paso, TX
- Area
- Whole counties
County Luna County, NM
The radar
The El Paso radar (KEPZ), 105 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 1.6 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 443 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 3223 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
994 WUUS1 KELP 160137 RRA SVRELP NMC029-160215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EL PASO TX 734 PM MDT THU MAY 15 1997 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 815 PM MDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST NEW MEXICO ...NORTH CENTRAL LUNA COUNTY AT 733PM DOPPLER WEATHER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES NORTH OF DEMING. MOVEMENT WAS TOWARD THE WEST AT 15 MPH. THIS STORM WILL CROSS NEW MEXICO HIGHWAY 26 AND US 180 IN THE NEXT 30 MINUTES. DIME SIZE HAIL IS LIKELY WITH THIS STORM. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DONT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:23 PM MDT, 5 hours 11 minutes earlier.
Area forecast discussion, May 15, 2:23 PM MDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 200 PM MDT THU MAY 15 1997 CURRENTLY DRY LINE ALONG EAST SLOPES OF SACRAMENTOS HAVE ASSISTED WITH MARGINAL SVR PULSE TSTMS NR CLOUDCROFT. CONVECTION TO THE DRYER WEST MTNS SLOWER TO GET GOING. NVA ALOFT THIS AFTRN...BTR LIFT ADVERTISED FOR FRI AFTRN AS S/WV PASSES THRU THE RIDGE. INVERTED V SCENERIO AGAIN WITH MARGINAL MOISTURE BUT PROBABLY SLTLY MORE WIDESPREAD WITH OROGRAPHICS THE FAVORED LOCATIONS. RIDGE DEFORMS SAT WITH PRESSURE FROM NORTH AND SOUTH BRANCHES... THEN GONE BY SUNDAY. WILL GO CLOSE TO MOS BUT PERSISTENCE (HIGHER) FOR TMRWS TEMPS...THOUGH FLY IN THE OINTMENT IS MODIFICATION BY BLOWOFF CLOUDS. RAMEY/06 SILVER CITY BB 48/ 84/ 48/ 84 2312 TRUTH OR CONSEQUENCES BB 56/ 88/ 56/ 88 1211 ALAMOGORDO BB 57/ 92/ 57/ 92 1211 CLOUDCROFT BB 41/ 71/ 41/ 71 1312 LORDSBURG BB 51/ 92/ 51/ 92 1211 DEMING BB 52/ 91/ 52/ 91 1211 LAS CRUCES BB 53/ 91/ 53/ 91 1211 EL PASO BB 60/ 93/ 60/ 93 1211
Nearby
Severe Thunderstorm Warnings in New Mexico, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.